Format

Send to

Choose Destination
Am J Ther. 2011 May;18(3):e81-3. doi: 10.1097/MJT.0b013e3181c960a9.

Thyrotoxic hypokalemic periodic paralysis due to dietary weight-loss supplement.

Author information

1
Department of Internal Medicine, Coney Island Hospital, Brooklyn, NY, USA. yemmy68@yahoo.com

Abstract

Herbal and dietary supplements for weight loss and in treatment of obesity are growing in popularity and acceptance in the United States. Most of these supplements can be obtained over the counter and can have serious adverse effects associated with their consumption. We describe 2 patients who developed thyrotoxic hypokalemic periodic paralysis 2-3 weeks after consuming thyroxine-containing weight-loss supplements. This is the first known case of thyrotoxic hypokalemic periodic paralysis secondary to dietary supplements. It is important that patients and physicians are aware of the severe adverse reactions associated with dietary supplements. Physicians should as a routine inquire about herbal and dietary supplement consumption during all patient encounters.

PMID:
20068442
DOI:
10.1097/MJT.0b013e3181c960a9
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center